This is why you should quit taking Esomeprazole or any other PPI Immediately.
Have you ever heard of any of these drugs?
You may have heard of them somewhere. They are the largest selling drugs for gastrointestinal disorders, GERD or ACIDITY.
Let me give you an statistic.
In 2013, just a single brand of Esomeprazole had a quarterly sales of about 1.5 billion dollars just in the US and UK market.
This give you an idea of what kind of volumes I am talking about?
Surprisingly, all of the above listed drugs belong to one category – Proton pump inhibitors (PPI).
“Proton pump inhibitors (PPIs) are a group of drugs whose main action is a pronounced and long-lasting reduction of gastric acid production. Within the class of medications, there is no clear evidence that one agent works better than another”
They are prescribed mainly for treatment of the following symptoms:
- Acid reflux
- Gastro intestinal disease
- Hiatal hernia
Lets talk about how many people are taking these medicines. With such high numbers in sales, it is obvious the numbers are huge. But how huge, to be precise?
In 2009, over 100 million prescriptions for PPIs were written in the US alone, representing a sale of USD 13 billion. Source: http://edition.cnn.com/2010/HEALTH/05/10/heartburn.medicine.infections/
However, this doesn’t even come close to the actual sales figures. That’s because these medicines are available over the counter and that figure is much higher than this.
It is estimated that only 15% of PPIs are sold through prescriptions. The rest are sold over the counter.
This happens mostly because people continue taking these medicines post the prescribed period as it offers symptomatic relief to acidity.
Officially, the US Food and Drug Administration has advised that no more than three 14-day treatment courses should be used in one year. Source: http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm213206.htm
But people take these medicines everyday.
Now how helpful or harmful are these medicines REALLY?
Lets start by listing down some well known side effects.
- High dose and/or long-term use of PPIs carries a possible increased risk of bone fractures. Source: http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm213206.htm
- Some studies have shown a correlation between use of PPIs and Clostridium difficile infections.
- Long-term use of PPIs is associated with the development of benign polyps
- PPI use has also been associated with the development of microscopic colitis. Source: http://ecco-jcc.oxfordjournals.org/content/6/9/932
Other common associations are:
- Chronic kidney disease
- Liver damage
- Imbalanced Lipid profile
These symptoms are very common with PPIs. But being a drug to heal acidity, why does it have these side effects?
What if I told you it wasn’t healing acidity?
What if I told you it was in fact doing the opposite?
The REAL issue.
If you ever feel acidity, you will associate it with more acid in your stomach right? That’s what it says everywhere online. High acid correlates to hyperacidity acidity.
Wrong! No where does it actually say that more acidity is caused by more acid.
That’s because it’s the opposite that happens. Whenever you have less acid, is when you feel acidity. Source: https://en.wikipedia.org/wiki/Achlorhydria#Signs_and_symptoms
This is why these medicines are prescribed only for a 14 days.
This is why it is harmful to consume them for long durations.
Jonathan Wright, MD, states, “In 24 years of nutritionally oriented practice, I’ve worked with thousands of individuals who’ve found the cause of their heartburn and indigestion to be low stomach acidity. In nearly all of these folks, symptoms have been relieved and digestion improved when they’ve taken supplemental hydrochloric acid and pepsin capsules. (Certainly it would be preferable that our stomach production of hydrochloric acid and pepsin be restored on its own, but a reliable way to do this hasn’t been found.)”
Source: Jonathan Wright, MD, The Digestive Theory of Aging,
It gets worse.
Low Stomach acid is linked to the formation of H. pylori in the stomach. But don’t take my word for it. The people who discovered it got the Nobel Prize for doing so.
Two Australian scientists, Barry Marshall and Robin Warren, won a Nobel Prize for discovering that the bacteria plays a role in the formation of gastric ulcers (peptic ulcers) and chronic gastritis. It’s since been established that H pylori is associated with not only ulcers but also with stomach cancer and gastric lymphoma.
So, PPIs cause low stomach acid – low stomach acid causes H. Pylori – which causes ulcers, stomach cancer, hiatal hernia and many other diseases – for which people take PPIs again.
Does this seem right?
That’s because you are not understanding the main problem. The main problem is low stomach acid, not more!
Its fairly simple:
You need stomach acid to digest the food. If you don’t have enough of it, the food will be left undigested. If the food is undigested, you will feel acidity. So what do you need to do?
- Have food at proper timings
- Let the stomach acid do its work. Don’t stop it. Otherwise the food will remain undigested.